Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    My friend has alzheimers and he is shaking uncontrollably
    avatar
    jodi041 posted:
    Hello,

    I have a friend that is in his 70's and he has Alzheimer's. Recently he has been uncontrollably shaking like he is cold down to his bones. His wife took him to the doctor and they said he had a bladder infection. He then passed out in the bathroom of a food store. I believe his Alzheimer's has opened another doorway since his immune system is down due to the Alzheimer's I believe either he has had a stroke or he is starting to get Parkinson's disease. I really need some help because I do not think bladder infection is the reason why he is shaking. He has also become rather incoherant and just cannot tell us what he is feeling. Please help... Thank you...
    Reply
     
    avatar
    cjh1203 responded:
    I don't know if an infection could cause those symptoms -- I would think it would have to be a really bad infection -- one that would require hospitalization.

    It could be Parkinson's, but it seems like it wouldn't have come on so quickly. One of the possible symptoms of Parkinson's, though, is low blood pressure which can cause people to faint.

    Here is an article with some possible causes of tremor and shaking: http://www.wrongdiagnosis.com/sym/tremor_symptoms.htm

    Another possibility is dehydration. That could account for all of his symptoms. I think it can be very difficult to get Alzheimer's patients to drink enough fluids, and dehydration is a common and serious problem. If you take a little pinch of his skin on the back of his hand and it doesn't go back into place fairly quickly, that's a good sign that he's dehydrated. If he is dehydrated enough to cause these symptoms, he probably should be hospitalized and given IV fluids. Dehydration can also cause bladder problems, I believe.

    Can you get him to another doctor for a second opinion? If he has so many serious symptoms, I would definitely not just take the first doctor's word that it's a bladder infection. It sounds like he needs to be seen by someone else pretty quickly.
     
    avatar
    jodi041 replied to cjh1203's response:
    By the way I forgot to put in that his hands are purple like when your hands get really cold and turn purple. Plus he has a pace maker due to low heart rate. I believe I just need to tell his wife to take him in to the hospital and make sure it is nothing serious. Thank you for your thoughts.
     
    avatar
    cjh1203 replied to jodi041's response:
    The purple hands could be from poor circulation. Does it happen only in cold weather or at any time. Do his feet get purple, too? If it only happens in cold weather and also affects his feet, that could be Raynaud's Syndrome .

    It does sound like taking him to the hospital is a good idea. His symptoms seem too serious to wait much longer to be seen by a doctor.


    Helpful Tips

    Help with Overseeeing a ShowerExpert
    Hi Everyone, It is so important for caregivers to get some help early on especially when bathing and showering become a challenge. Whether ... More
    Was this Helpful?
    14 of 14 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.